Mississippi, 2016

Hail and Damaging Wind in Mississippi, March 31, 2016

March 31, 2016 · NWS MEG · 8 events in 6 counties and zones

In the wake of a departing mesoscale convective system the airmass quickly destabilized across the Mid-South by the late morning hours on March 31, 2016. Meanwhile another potent upper level disturbance moved through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

In the wake of a departing mesoscale convective system the airmass quickly destabilized across the Mid-South by the late morning hours on March 31, 2016. Meanwhile another potent upper level disturbance moved through the region. As a result numerous showers and thunderstorms erupted across the Mid-South in advance of an approaching cold front. Numerous severe storms occurred with damaging winds and large hail. Storms eventually pushed east as the cold front moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 31, 2:09 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 31, 2:09 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
309 PM CDT THU MAR 31 2016

.DISCUSSION...

SKIES ARE CLOUDY OVER PORTIONS OF WEST TENNESSEE WHILE SKIES ARE
PARTLY TO MOSTLY SUNNY OVER THE REMAINDER OF THE FORECAST AREA.
TEMPERATURES RANGE FROM THE MID 60S TO UPPER 70S. CURRENTLY STRONG
TO SEVERE THUNDERSTORMS ARE MOVING ACROSS PORTIONS OF WEST
TENNESSEE WITH A FEW ISOLATED THUNDERSTORMS MOVING OVER PARTS OF
NORTH MISSISSIPPI. A NEW TORNADO WATCH HAS BEEN ISSUED TO COVER
ALL OF NORTH MISSISSIPPI AND PORTIONS OF SOUTHWEST TENNESSEE. THE
SEVERE THUNDERSTORM WATCH WHICH COVERS AREAS NORTH OF THE TORNADO
WATCH WILL EXPIRE AT 4 PM. THERE REMAINS SOME THREAT OF LOCALLY
HEAVY RAINFALL WITH THESE STORMS SO WILL KEEP FLASH FLOOD WATCH
GOING UNTIL 7 PM.

A COLD FRONT CURRENTLY EXTENDS FROM NORTHEAST ILLINOIS THROUGH
SOUTHEAST MISSOURI AND INTO FAR EAST TEXAS. AS THE FRONT MOVES
EAST TONIGHT...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP
ESPECIALLY OVER NORTH MISSISSIPPI. AS THE COLD FRONT MOVES INTO
THE AREA COOLER AND DRIER AIR WILL START TO MOVE INTO THE WESTERN
SECTIONS OF THE FORECAST AREA. TEMPERATURES WILL BE AT OR SLIGHT
ABOVE NORMAL TONIGHT WITH LOWS FRIDAY MORNING FROM THE UPPER 40S
TO MID 50S.

THE COLD FRONT SHOULD BE OUT OF THE FORECAST AREA BY FRIDAY
MORNING. THIS WILL BRING AN END TO THE THUNDERSTORMS. TEMPERATURES
WILL BE COOLER ON FRIDAY AND TODAY WITH HIGHS IN THE MID 60S TO
LOWER 70S. HIGH PRESSURE WILL MOVE INTO THE SOUTHERN PLAINS FRIDAY
NIGHT KEEPING DRY WEATHER WITH TEMPERATURES IN THE LOW TO MID 40S.
DRY WEATHER AND BELOW NORMAL TEMPERATURES WILL CONTINUE INTO
SATURDAY WITH HIGHS IN THE LOW TO MID 60S. SATURDAY NIGHT WILL BE
THE COOLEST NIGHT AS THE SURFACE HIGH SETTLES OVER THE REGION.
LOWS SUNDAY MORNING MAY REACH THE MID TO UPPER 30S OVER PORTIONS
OF WEST TENNESSEE.

WINDS SHOULD START TO SHIFT TO THE SOUTH ON SUNDAY AS THE SURFACE
HIGH MOVES EAST OF THE REGION. THIS WILL BRING WARMER AIR INTO THE
FORECAST AREA STARTING SUNDAY AND CONTINUING INTO MONDAY. BY
MONDAY NIGHT...A COLD FRONT WILL DROP SOUTH FROM THE OHIO VALLEY
AND MID MISSISSIPPI VALLEY AND INTO THE FORECAST AREA. IT APPEARS
THAT MOISTURE WILL BE LIMITED AHEAD OF THE FRONT SO NO RAIN IS
EXPECTED.

THE COLD FRONT WILL BE THROUGH THE REGION ON TUESDAY WITH HIGH
PRESSURE BUILDING INTO THE GREAT LAKES REGION. TEMPERATURES WILL
BE COOLER ON TUESDAY BEHIND THE FRONT WITH HIGHS MAINLY IN THE
60S.

ANOTHER COLD FRONT WILL MOVE INTO THE SOUTHERN PLAINS ON WEDNESDAY
AND MOVE THROUGH THE FORECAST AREA WEDNESDAY NIGHT AND NEXT
THURSDAY MORNING. SHOWERS ARE EXPECTED TO DEVELOP AHEAD OF THIS
FRONT WHICH WILL MOVE THROUGH THE FORECAST AREA WEDNESDAY...
WEDNESDAY NIGHT AND THURSDAY.

ARS

&&

.AVIATION...18Z TAF SET

SHOWERS AND THUNDERSTORMS HAVE LIKELY COME TO AN END AT JBR FOR
THIS TAF CYCLE. VFR CONDITIONS ARE EXPECTED WITH WINDS SHIFTING
FROM THE NORTHWEST 10-20KT.

STORMS ARE STILL EXPECTED THIS AFTERNOON THROUGH EARLY EVENING AT
MKL...MEM AND TUP. LOW CLOUDS HAVE BEEN SLOW TO DISSIPATE TODAY.
SOUTH WINDS CONTINUE AHEAD OF THE THUNDERSTORMS...GENERALLY
10-15KT WITH GUSTS TO 25KT. PREVAILING CIGS WILL BE MVFR.

FOR NOW IT LOOKS LIKE MEM WILL HAVE THE GREATEST THREAT OF
THUNDERSTORMS FROM 20-22Z...MKL FROM 21-24Z...AND TUP 22-02Z.
TEMPORARY IFR CIGS/VSBYS CAN BE EXPECTED IN STRONGER THUNDERSTORMS
ALONG WITH STRONG WIND GUSTS.

SKIES WILL SCATTER OUT AGAIN OVERNIGHT WITH VFR CONDITIONS AND A
RETURN TO NORTHWEST WINDS. VFR CONDITIONS WILL CONTINUE TOMORROW.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR CRITTENDEN-LEE
     AR-PHILLIPS-ST. FRANCIS.

MO...NONE.
MS...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR ALCORN-BENTON
     MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE
     MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR CHESTER-
     DECATUR-FAYETTE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-MADISON-
     MCNAIRY-SHELBY-TIPTON.

&&
Hazardous weather outlook, Mar 31, 2:33 PM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
333 PM CDT THU MAR 31 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-012245-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
333 PM CDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT MAINLY OVER NORTH
MISSISSIPPI. LARGE AND DAMAGING HAIL...UP TO BASEBALL SIZE...IS
POSSIBLE WITH THE MOST INTENSE THUNDERSTORMS. TORNADOES AND
DAMAGING WINDS WILL ALSO BE POSSIBLE. LOCALLY HEAVY RAINFALL COULD
OCCUR WITH ANY THUNDERSTORM AND A FLASH FLOOD WATCH REMAINS IN
EFFECT THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT.

In the hours before

Special weather statement, Mar 31, 2:14 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
314 PM CDT THU MAR 31 2016

TNZ053-090>092-312100-
HARDIN TN-HARDEMAN TN-CHESTER TN-MCNAIRY TN-
314 PM CDT THU MAR 31 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 400 PM CDT FOR...

NORTHWESTERN HARDIN COUNTY IN WEST TENNESSEE...
NORTHERN HARDEMAN COUNTY IN WEST TENNESSEE...
SOUTHERN CHESTER COUNTY IN WEST TENNESSEE...
NORTHWESTERN MCNAIRY COUNTY IN WEST TENNESSEE...

AT 313 PM CDT...A LINE OF STRONG THUNDERSTORMS PRODUCING DIME SIZE
HAIL OR LARGER AND WINDS AT LEAST 45 MPH WAS LOCATED ALONG A LINE
EXTENDING FROM NEAR MASSEYVILLE TO 8 MILES SOUTHWEST OF
BOLIVAR...AND MOVING EAST AT 40 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHWESTERN HARDIN...NORTHERN HARDEMAN...SOUTHERN CHESTER
AND NORTHWESTERN MCNAIRY COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3541 8833 3517 8867 3519 8918 3539 8881
TIME...MOT...LOC 2013Z 256DEG 33KT 3534 8875 3517 8908
Local storm report, Mar 31, 2:19 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
319 PM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     TSTM WND GST     JACKSON                 35.63N 88.83W
03/31/2016  E60.00 MPH       MADISON            TN   LAW ENFORCEMENT

            AN ESTIMATED WIND GUST OF 60 MPH IN DOWNTOWN JACKSON.

&&

TLSJR
Special weather statement, Mar 31, 2:20 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
320 PM CDT THU MAR 31 2016

ARZ035-048-049-058-MSZ007-312100-
PHILLIPS AR-ST. FRANCIS AR-CROSS AR-LEE AR-TUNICA MS-
320 PM CDT THU MAR 31 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 400 PM CDT FOR...

NORTHWESTERN PHILLIPS COUNTY IN EASTERN ARKANSAS...
ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
SOUTH CENTRAL CROSS COUNTY IN EASTERN ARKANSAS...
LEE COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN TUNICA COUNTY IN NORTHWESTERN MISSISSIPPI...

AT 320 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR GARRET GROVE...OR
NEAR BRINKLEY...MOVING NORTHEAST AT 50 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHWESTERN PHILLIPS...ST. FRANCIS...SOUTH CENTRAL
CROSS...LEE AND NORTHWESTERN TUNICA COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

LAT...LON 3500 9115 3500 9105 3511 9104 3531 9067
      3487 9046 3447 9105 3473 9105 3474 9110
      3487 9110 3487 9112 3491 9112 3491 9115
TIME...MOT...LOC 2020Z 239DEG 41KT 3485 9110
Local storm report, Mar 31, 2:33 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
333 PM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             REAGAN                  35.52N 88.35W
03/31/2016  E1.75 INCH       HENDERSON          TN   EMERGENCY MNGR

            GOLF BALL SIZED HAIL IN REAGAN, TENNESSEE

&&

TLSJR
Local storm report, Mar 31, 2:39 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     FUNNEL CLOUD     REAGAN                  35.52N 88.35W
03/31/2016                   HENDERSON          TN   EMERGENCY MNGR

            FUNNEL CLOUD REPORTED IN THE REAGAN AREA.

&&

TLSJR
Local storm report, Mar 31, 2:53 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
353 PM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             2 E HENDERSON           35.44N 88.61W
03/31/2016  E1.00 INCH       CHESTER            TN   TRAINED SPOTTER

            50 MPH WINDS WITH QUARTER SIZED HAIL EAST OF HENDERSON.

0333 PM     TSTM WND DMG     3 E JACKS CREEK         35.47N 88.48W
03/31/2016                   CHESTER            TN   TRAINED SPOTTER

            STURCTURAL DAMAGE AND TREES DOWN IN THE ROBY COMMUNITY.
            ALONG WITH PEA SIZE HAIL.

&&

TLSJR

The radar

The Columbus AFB radar (KGWX), 104 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Tishomingo

When
March 31, 3:20 PM CST to 3:25 PM CST
Where
Tishomingo County, Burnsville
Measured
0.75 in hail
Reported by
Public
Coordinates
34.830, -88.320

Hail, Tunica

When
March 31, 3:53 PM CST to 3:58 PM CST
Where
Tunica County, 2 mi N of Tunica
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.709, -90.380

Golf ball sized hail fell north of Tunica.

Thunderstorm Wind, Tunica

When
March 31, 3:59 PM CST to 4:04 PM CST
Where
Tunica County, 1.62 mi N of Tunica to 1.78 mi NNE of Tunica
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.703, -90.384

Straight line winds removed shingles from a funeral home just north of Tunica.

Hail, De Soto

When
March 31, 4:23 PM CST to 4:28 PM CST
Where
De Soto County, Hernando
Measured
1 in hail
Reported by
Public
Coordinates
34.820, -90.000

Penny to quarter size hail fell in Hernando.

Hail, Monroe

When
March 31, 5:30 PM CST to 5:35 PM CST
Where
Monroe County, Amory
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.980, -88.500

Hail, Lee

When
March 31, 5:40 PM CST to 5:45 PM CST
Where
Lee County, 3 mi S of Tupelo
Measured
1 in hail
Reported by
Public
Coordinates
34.227, -88.720

Hail, Tallahatchie

When
March 31, 6:00 PM CST to 6:05 PM CST
Where
Tallahatchie County, Tutwiler
Measured
1 in hail
Reported by
Public
Coordinates
34.020, -90.430

Hail, Lee

When
March 31, 6:19 PM CST to 6:24 PM CST
Where
Lee County, 2.13 mi NNW of Shannon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.148, -88.737

Quarter size hail fell in the Old Union Community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625284, 625287, 625288, 625291, 625292, 625293, 625295, 625294.